888.552.6760 SCHEDULE A CONSULTATION

Hand-foot syndrome (palmar-plantar erythrodysesthesia)

The information on this page was reviewed and approved by
Maurie Markman, MD, President, Medicine & Science at CTCA.

This page was updated on September 21, 2021.

Some drugs used to treat cancer may cause mild to severe skin problems, especially on the palms of your hands and soles of your feet. This side effect is called hand-foot syndrome, or palmar-plantar erythrodysesthesia. It’s also called Burgdorf’s syndrome and acral erythema.

Hand-foot syndrome is associated with both systemic and targeted cancer treatment medicines. (Systemic drugs affect cells throughout your body. Targeted therapies fight tumors by hampering the action of specific molecules.)

Cancers treated with drugs that have resulted in hand-foot syndrome include:

Why do some cancer drugs hurt my hands and feet?

The exact cause of hand-foot syndrome isn’t known, but there are some theories as to why it may happen.

Drugs given to treat cancer work in several ways. Some targeted medicines inhibit a growth factor protein that’s also present in your skin cells, so they may hinder normal skin cell growth.

Other drugs attack another growth factor that tumors use to build blood vessels. It’s thought these drugs may injure small blood vessels and surrounding tissue in your hands and feet, causing hand-foot syndrome.

Other theories about the syndrome’s cause propose that some chemotherapy drugs may:

  • Accumulate in certain sweat glands and ducts, such as the ones in your hands and feet
  • Concentrate in your soles and feet
  • Interact to cause skin cells to die

Cancer treatment drugs may spur a variety of skin problems, including, but not limited to:

  • Allergic reactions
  • Dermatitis
  • Eczema

Some drugs, notably targeted therapies including Inlyta® (axitinib) and Votrient® (pazopanib), may cause a related side effect called hand-foot skin reaction (HFSR).

HFSR may manifest as blisters or excess skin in areas subject to friction, pressure and flexing. Unlike hand-foot syndrome, which tends to affect the palms of your hands more than the soles of your feet, HFSR lesions appear more often on soles than palms.

Avastin® (bevacizumab) has been linked to HFSR and also has been shown to increase the occurrence and degree of hand-foot syndrome symptoms when given in combination with capecitabine for treatment of metastatic colorectal cancer. Capecitabine, a systemic chemotherapy drug, is linked to hand-foot syndrome.

Other targeted therapy drugs that may cause hand-foot syndrome are:

  • Cabometyx®, Cometriq® (cabozantinib)
  • Stivarga® (regorafenib)
  • Nexavar® (sorafenib)
  • Sutent® (sunitinib)

Systemic chemotherapy drugs associated with hand-foot syndrome include:

  • Cytarabine
  • Taxotere® (docetaxel)
  • Doxil® (doxorubicin, pegylated liposomal doxorubicin (PLD), liposomal doxorubicin)
  • Idamycin® (idarubicin)
  • Taxol® (paclitaxel)
  • Fluoropyrimidines, including 5-fluorouracil (5-FU), capecitabine and S-1
  • Zelboraf® (vemurafenib)

Reaction to treatment with any of these drugs varies from person to person. You may or may not develop hand-foot syndrome. It tends to be a problem during the first six weeks of targeted therapy and after two to three months of systemic chemotherapy.

Symptoms often improve considerably or go away two weeks after drug treatment stops.

Symptoms, prevention and treatment

Hand-foot syndrome symptoms may include:

  • Numbness
  • Tingling or burning sensations
  • Red skin
  • Hyperpigmentation (skin darkening)
  • Hyperkeratosis (skin thickening)
  • Tenderness or swelling
  • Calluses and blisters and more severe manifestations, such as cracked and peeling skin, blisters and ulcers, and strong pain

Severe symptoms can be disabling. In addition to your palms and soles, the backs of your hands and feet, your knees and elbows, or other areas subject to friction and pressure may be affected.

The National Cancer Institute rates the degree of symptom severity by a scale of grades of 1 to 3.

  • Grade 1: Mild inflammation, hyperkeratosis or other skin changes with no pain
  • Grade 2: Blisters, bleeding, hyperkeratosis, flaking skin with swelling and discomfort that slightly limits activity
  • Grade 3: Severe painful lesions, hyperkeratosis, and swelling of palms and soles that limit daily life activities

You may help curtail potential problems by going to a podiatrist before cancer treatment begins and having large calluses and thick nails removed or trimmed down.

After treatment starts, let your doctor know if you begin showing symptoms and if they get worse. Communication with your care team is key—early treatment of symptoms may help prevent them from becoming severe. Avoid friction, pressure and heat on affected areas.

The following steps may help prevent symptoms from worsening.

Don’t:

  • Take hot showers or baths or clean dishes with hot water.
  • Sunbathe or sit in a sauna.
  • Do vigorous exercise or household chores that cause rubbing of the hands or feet.
  • Expose yourself to harsh detergents and chemicals.
  • Walk barefoot.

Do:

  • Wear white cotton gloves underneath rubber gloves if you have to do cleaning.
  • Wear thick socks or soft slippers.
  • Take cool showers or baths and pat yourself with a towel afterward—don’t scrub yourself dry.
  • Use laundry detergents free of dyes and perfumes and mild bath and hand soaps and shampoos.
  • Use ice packs (not directly on skin) and cool, wet towels for relief.
  • Wear clothing that’s loose and well-ventilated and shoes that fit.
  • Use moisturizing creams, but don’t rub them in.

If your symptoms progress from grade 1 to grades 2 or 3, your doctor may:

  • Change your dose.
  • Change the cancer drug being used.
  • Pause chemotherapy until syndrome symptoms lessen or disappear

Chemotherapy may be stopped completely if moderate to severe symptoms return when the drug treatment is resumed at a lower-than-recommended dosage.

To reduce discomfort, your doctor may suggest:

  • A moisturizing exfoliant cream containing urea, salicylic acid or ammonium lactate to moisturize the skin
  • Topical pain relievers containing lidocaine, a mild anesthetic, to partially numb sore spots
  • Non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, for inflammation and pain
  • Prescription-strength corticosteroid creams for inflammation
  • Petroleum and lanolin ointments for eroded areas

Expert
cancer care

IS ONE CALL AWAY.
APPOINTMENTS IN AS LITTLE
AS 24 HRS.

CALL NOW: 888-552-6760